Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 274, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 6, 2016, 6:51 AM CDT for 4 counties in Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2016, 6:51 AM CDT (11:51 UTC)
- Expired
- Aug 6, 2016, 7:28 AM CDT
- In force
- 37 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Butler County, KS, Cowley County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 34 km from the middle of the area, began a volume at 11:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 11.9 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
402
WUUS53 KICT 061151
SVRICT
KSC015-035-173-191-061245-
/O.NEW.KICT.SV.W.0274.160806T1151Z-160806T1245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
651 AM CDT SAT AUG 6 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
NORTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
EASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 745 AM CDT
* AT 650 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BELLE
PLAINE... MOVING SOUTHEAST AT 35 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
DERBY...WINFIELD...WELLINGTON...MULVANE...ROSE HILL...
BELLE PLAINE...OXFORD...UDALL...ROCK...
RIVERDALE AND WELLINGTON AIRPORT.
#
#
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 6 AND 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3749 9752 3760 9712 3731 9687 3703 9732
TIME...MOT...LOC 1150Z 312DEG 29KT 3740 9737
HAIL...<.75IN
WIND...70MPH
$$
CARUSO2 follow-up statements
594
WWUS53 KICT 061205
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
705 AM CDT SAT AUG 6 2016
KSC015-173-061214-
/O.CAN.KICT.SV.W.0274.000000T0000Z-160806T1245Z/
BUTLER KS-SEDGWICK KS-
705 AM CDT SAT AUG 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BUTLER AND
SOUTHEASTERN SEDGWICK COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3743 9736 3748 9712 3748 9710 3731 9687
3703 9732
TIME...MOT...LOC 1204Z 296DEG 42KT 3729 9712
$$
KSC035-191-061245-
/O.CON.KICT.SV.W.0274.000000T0000Z-160806T1245Z/
COWLEY KS-SUMNER KS-
705 AM CDT SAT AUG 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR NORTHWESTERN COWLEY AND EASTERN SUMNER COUNTIES...
AT 704 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
OXFORD...MOVING SOUTHEAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
WINFIELD...BELLE PLAINE...OXFORD AND UDALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3743 9736 3748 9712 3748 9710 3731 9687
3703 9732
TIME...MOT...LOC 1204Z 296DEG 42KT 3729 9712
HAIL...<.75IN
WIND...70MPH
$$
CARUSO363
WWUS53 KICT 061228
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
728 AM CDT SAT AUG 6 2016
KSC035-191-061238-
/O.CAN.KICT.SV.W.0274.000000T0000Z-160806T1245Z/
COWLEY KS-SUMNER KS-
728 AM CDT SAT AUG 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COWLEY AND
EASTERN SUMNER COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS
BEEN CANCELLED.
LAT...LON 3743 9736 3748 9712 3748 9710 3731 9687
3703 9732
TIME...MOT...LOC 1226Z 312DEG 29KT 3716 9694
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 6:05 AM CDT, 46 minutes earlier.
Area forecast discussion, Aug 6, 6:05 AM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Wichita KS 605 AM CDT SAT AUG 6 2016 .SHORT TERM...(Today through Monday night) Issued at 253 AM CDT Sat Aug 6 2016 The mid/upper ridge remains firmly in place across the Southern Plains while the Forecast Area remains on the southern fringe of the prevailing westerlies. A couple of clusters of storms developed north of the sfc front which was draped across northern OK early this morning. Storms will likely linger through at least the morning hours across southern KS resulting in limited insolation and another day of below normal temperatures across much of the area. The column remains moist with PWATs greater than 2" and layer warm cloud depths exceeding 4000 meters which should support efficient rain production. The sfc front is progged to remain south of the area this afternoon and we should see a break in the precipitation as we remain within a stable post-frontal regime during the afternoon hours. Deep moist convection developing over the Central High Plains late this afternoon and evening may move into central KS this evening and tonight and there is some concern that nocturnal storms could propagate SSE in the instability axis toward south central KS with with continued mid-lvl WAA/moisture transport and raised pops slightly across the area. Sunday...The effective front is progged to lift north into southern KS on Sunday. This warm frontal segment may provide a focus for deep moist convection across south central KS on Sunday afternoon and evening while other storms may develop along the I-70 corridor. Temperatures will begin to rise, returning to more seasonable values in the low to mid 90s over southern KS while highs remain well below normal across central KS. Monday...showers may linger into the morning hours again on Monday but much of the afternoon should see dry weather conditions. There remains uncertainty in where the frontal boundary will reside and maintained low pops Mon night across southern KS. .LONG TERM...(Tuesday through Friday) Issued at 253 AM CDT Sat Aug 6 2016 Hot and humid conditions will persist into much of next week before a shortwave trough helps to break down the mid/upper ridge late in the week and into the weekend. Maintained low pops through much of the period as more subtle shortwave troughs impact the area but higher probabilities for precipitation may arrive toward the end of the week as another cold front approaches. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 600 AM CDT Sat Aug 6 2016 Main concerns: Low clouds and storm potential both this morning, and again late tonight. Complex of thunderstorms will continue to push eastward across south-central/southeast KS through mid morning before diminishing, as moisture transport weakens. TEMPO TSRA groups will be used at ICT and CNU. Other isolated showers possible in central Kansas. MVFR/IFR stratus will persist this morning generally to the south of Interstate 70, with the lowest ceilings at HUT, ICT and CNU. Another complex of storms should develop over the high plains of western Kansas this evening, before translating east-northeastward overnight. Highest storm chances will target the RSL, SLN and GBD Terminals, with lesser chances further south/southeast. Low stratus is progged generally along/west of I-135 corridor late tonight in moist upslope flow regime. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 84 71 90 72 / 50 40 40 60 Hutchinson 84 69 89 70 / 30 50 40 60 Newton 80 69 85 71 / 30 40 30 60 ElDorado 82 69 86 71 / 40 30 30 60 Winfield-KWLD 84 72 92 73 / 80 20 40 40 Russell 79 66 82 67 / 30 70 30 50 Great Bend 80 68 84 68 / 30 60 30 40 Salina 83 68 85 69 / 30 70 40 60 McPherson 83 68 88 70 / 30 60 40 60 Coffeyville 84 72 93 73 / 80 20 30 40 Chanute 81 69 87 72 / 60 30 30 40 Iola 83 69 86 71 / 40 30 30 40 Parsons-KPPF 83 71 89 73 / 80 20 30 40 && .ICT Watches/Warnings/Advisories... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...JMC
Hazardous weather outlook, Aug 6, 4:18 AM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 418 AM CDT SAT AUG 6 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-070930- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 418 AM CDT SAT AUG 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT CLUSTERS OF THUNDERSTORMS WILL AFFECT SOUTH CENTRAL AND SOUTHEAST KANSAS THIS MORNING. THE STRONGEST STORMS WILL BE CAPABLE OF LOCALLY INTENSE RAINFALL RATES, PONDING OF WATER, AND GUSTY WINDS. STORMS MAY DRIFT EAST AND SOUTHEAST OUT OF WESTERN KANSAS ACROSS THE AREA LATE TONIGHT. A FEW STRONG STORMS WITH HEAVY RAIN AND WIND GUSTS TO AROUND 50 MPH WILL BE POSSIBLE...ESPECIALLY ACROSS CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO EARLY NEXT WEEK ACROSS MUCH OF THE AREA. A FEW STRONG STORMS WITH HEAVY RAIN WILL REMAIN POSSIBLE. ISOLATED STORMS WILL REMAIN IN THE FORECAST THROUGH MUCH OF NEXT WEEK. HEAT INDICES WILL ALSO HOVER NEAR THE CENTURY MARK ACROSS MUCH OF THE AREA DURING THE AFTERNOON HOURS NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Aug 6, 1:52 AM CDT, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 152 AM CDT SAT AUG 6 2016 KSZ092-060730- SUMNER KS- 152 AM CDT SAT AUG 6 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 230 AM CDT * AT 149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL OVER SOUTH HAVEN... OR 11 MILES EAST OF CALDWELL...MOVING EAST AT 15 MPH. WIND GUSTS UP TO 50 MPH AND BRIEF HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... SOUTH HAVEN...GEUDA SPRINGS AND HUNNEWELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. && LAT...LON 3715 9751 3717 9715 3700 9715 3700 9752 TIME...MOT...LOC 0651Z 262DEG 15KT 3701 9740 CARUSO
Special weather statement, Aug 6, 2:42 AM CDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 242 AM CDT SAT AUG 6 2016 KSZ092-060845- SUMNER KS- 242 AM CDT SAT AUG 6 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 345 AM CDT * AT 240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR CALDWELL... MOVING EAST AT 15 MPH. WIND GUSTS UP TO 50 MPH AND TORRENTIAL RAINFALL RATES WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... WELLINGTON...CALDWELL...OXFORD...SOUTH HAVEN...GEUDA SPRINGS... MAYFIELD...MILAN...HUNNEWELL AND PERTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. && LAT...LON 3700 9778 3726 9775 3730 9715 3700 9715 TIME...MOT...LOC 0741Z 255DEG 15KT 3708 9761 CARUSO
Special weather statement, Aug 6, 3:43 AM CDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 343 AM CDT SAT AUG 6 2016 KSZ092-060945- SUMNER KS- 343 AM CDT SAT AUG 6 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SUMNER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 445 AM CDT * AT 339 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR SOUTH HAVEN... OR 9 MILES NORTHEAST OF CALDWELL...MOVING EAST AT 20 MPH. WIND GUSTS UP TO 50 MPH AND TORRENTIAL RAINFALL RATES ARE LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... WELLINGTON...CALDWELL...OXFORD...ARGONIA...SOUTH HAVEN... GEUDA SPRINGS...MAYFIELD...MILAN...HUNNEWELL AND PERTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. && LAT...LON 3700 9771 3736 9780 3730 9715 3700 9715 TIME...MOT...LOC 0842Z 283DEG 17KT 3709 9745 CARUSO
Special weather statement, Aug 6, 6:10 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 610 AM CDT SAT AUG 6 2016 KSZ067-082-083-091-092-061215- SEDGWICK KS-HARPER KS-KINGMAN KS-SUMNER KS-RENO KS- 610 AM CDT SAT AUG 6 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS... EASTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS... EASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS... SUMNER COUNTY IN SOUTH CENTRAL KANSAS... SOUTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 715 AM CDT * AT 607 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS WITH INTENSE RAINFALL RATES ALONG A LINE EXTENDING FROM NEAR GARDEN PLAIN TO 10 MILES WEST OF CALDWELL...AND MOVING EAST AT 20 MPH. BRIEF TORRENTIAL RAINFALL AND WIND GUSTS UP TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. * LOCATIONS IMPACTED INCLUDE... WICHITA...DERBY...ANDOVER...HAYSVILLE...WELLINGTON...PARK CITY... BEL AIRE...MULVANE...GODDARD...ROSE HILL...MAIZE...CLEARWATER... CHENEY...BELLE PLAINE...COLWICH...CONWAY SPRINGS...CALDWELL... OXFORD...GARDEN PLAIN AND DOWNTOWN WICHITA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. && LAT...LON 3700 9795 3779 9782 3779 9715 3700 9715 TIME...MOT...LOC 1109Z 255DEG 28KT 3771 9770 3703 9780 CARUSO
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 1:52 AM CDT | Special Weather Statement | ICT | Sumner | 38 min |
| Aug 6, 2:42 AM CDT | Special Weather Statement | ICT | Sumner | 63 min |
| Aug 6, 3:43 AM CDT | Special Weather Statement | ICT | Sumner | 62 min |
| Aug 6, 3:56 AM CDT | Areal Flood Warning | ICT | Sumner | 8 hr |
| Aug 6, 6:10 AM CDT | Special Weather Statement | ICT | Sedgwick, Sumner | 65 min |
| Aug 6, 6:40 AM CDT | Areal Flood Warning | ICT | Sedgwick, Sumner | 5 hr |
| Aug 6, 10:08 AM CDT | Areal Flood Warning | ICT | Allen, Neosho | 8 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.